Oregon, 2010

Damaging Winds in Oregon, April 20, 2010

April 20, 2010 · NWS BOI · 2 events in 2 counties and zones

A strong, spring season cold front moved through Central Oregon on the afternoon of the 20th creating severe thunderstorms with damaging winds in Harney and Malheur counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong, spring season cold front moved through Central Oregon on the afternoon of the 20th creating severe thunderstorms with damaging winds in Harney and Malheur counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 20, 1:05 PM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 20, 1:05 PM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
305 PM MDT TUE APR 20 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY...COLD FRONT FROM WESTERN
NV THROUGH CENTRAL OREGON AT 2 PM MDT WILL SHIFT THROUGH SE OREGON
TONIGHT AND SW IDAHO WEDNESDAY. THE PARENT UPPER LOW WILL
CONTINUE ITS TREK TOWARDS THE SE ACROSS CA TONIGHT WHILE
SPREADING THE NOSE OF AN UPPER LEVEL JET ALONG THE NV BORDER
TONIGHT. THE STRONGEST THUNDERSTORMS ARE EXPECTED TO BE NEAR THE
NOSE OF THE JET AND ALONG THE FRONT ACROSS HARNEY COUNTY THIS
AFTERNOON... JORDAN VALLEY AND OWYHEE COUNTY LATE AFTERNOON INTO
TONIGHT. ON THE NORTHERN SIDE OF THE UPPER LOW...BANDS OF SHOWERS
ARE EXPECTED TO SPIRAL NORTH OVER OREGON TONIGHT AND IDAHO EARLY
WEDNESDAY...WITH SNOW LEVELS LOWEST ACROSS HARNEY COUNTY. SHOWER
BANDS ARE EXPECTED TO PERSIST OVER SE OREGON THROUGH THURSDAY
EVENING AND SW IDAHO WEDNESDAY THROUGH THURSDAY NIGHT AS THE
UPPER LOW RESIDES OVER NEVADA. AN UPPER LEVEL RIDGE IS EXPECTED TO
GRADUALLY FOLD OVER THE LOW AS IT EXITS INTO THE FOUR CORNERS
REGION THURSDAY NIGHT. BUT THIS KEEP BANDS OF SHOWERS AND LIFT
GOING ACROSS SOUTHWEST TO SOUTH CENTRAL IDAHO THROUGH THURSDAY
NIGHT FOR A WET AND UNSETTLED PERIOD.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...UPPER LEVEL LOW THAT
WILL HAVE BEEN OVER SOUTHERN NEVADA FOR A FEW DAYS WILL FINALLY PUSH
TO THE EAST THURSDAY NIGHT AS AN UPPER LEVEL RIDGE BUILDS INTO THE
PACIFIC NORTHWEST.  MODELS INDICATE A WEAK SHORT WAVE TROUGH RIDING
OVER THE TOP OF THE RIDGE SO WILL KEEP CHANCE POPS OVER THE HIGHER
TERRAIN OF SOUTHWEST IDAHO FOR THURSDAY NIGHT AND THEN DECREASE TO
SLIGHT CHANCE FOR FRIDAY.  DRY CONDITIONS FOR MOST AREAS ON FRIDAY
AS THE RIDGE MOVES OVER THE REGION.  FOR SATURDAY AND SUNDAY MODELS
BEGIN TO DIFFER ON THE PLACEMENT OF THE NEXT SHORTWAVE TROUGH THAT
WILL MOVE INTO THE PACIFIC NORTHWEST.  THE LAST FEW MODEL RUNS HAVE
CONTINUED THE TREND OF THIS SYSTEM COMING INTO THE PACIFIC NORTHWEST
A LITTLE WEAKER AND ALSO A BIT FURTHER TO THE NORTH.  IF THE MODELS
CONTINUE THE TREND OF THIS TROUGH MOVING FURTHER TO THE NORTH THIS
WILL BRING DRIER CONDITIONS TO THE REGION AND WARMER TEMPERATURES.
WITH UNCERTAINTY AS TO HOW FAR NORTH THIS SHORT WAVE WILL MOVE FOR
SATURDAY AND SUNDAY WILL KEEP SLIGHT CHANCE TO CHANCE POPS OVER
NORTHERN ZONES BUT DID INCREASE MAX TEMPERATURES BETWEEN 5 AND 7
DEGREES.  MONDAY AND TUESDAY MODELS DIFFER ON THE TIMING OF ANOTHER
WEAK RIDGE MOVING OVER THE AREA AND THE NEXT UPPER LEVEL TROUGH THAT
WILL MOVE INTO THE PACIFIC NORTHWEST.  WITH LOW CONFIDENCE IN THE
MODELS AND UNCERTAINTY AS TO IF THERE WILL BE A RIDGE OR A TROUGH
WILL KEEP POPS NEAR CLIMATOLOGY AND TEMPERATURES NEAR NORMAL.

&&

.AVIATION...SOUTHEAST OREGON...AS OF 20Z SURFACE COLD FRONT STALLED
ON A LINE FROM KMFR-KAAT WITH SCATTERED SHOWERS AND THUNDERSTORMS
AROUND 70 MILES TO THE EAST OF THIS LINE.  SHOWERS AND THUNDERSTORMS
WILL MOVE INTO THE KBNO AREA AFTER 23Z AND KBKE AFTER 02Z.  THIS
ACTIVITY WILL LEAD TO AREAS OF MVFR/LOCAL IFR CONDITIONS ALONG WITH
MOUNTAINS BECOMING OBSCURED.  SURFACE WINDS WILL BE LIGHT TO LOCALLY
MODERATE TONIGHT WITH GUSTY WINDS NEAR THUNDERSTORMS.  MODERATE
SOUTH WINDS ALOFT.

SOUTHWEST IDAHO...AS OF 20Z CONVECTIVE ACTIVITY WAS DEVELOPING OVER
THE OWYHEE MOUNTAINS SOUTH INTO NEVADA.  THESE SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO THIS EVENING AND SPREAD
TO THE NORTH AND WEST.  THUNDERSTORMS AREA POSSIBLE AT KBOI AFTER
00Z BUT DO NOT EXPECT ANY AT KTWF/KJER.  LOCAL MVFR CONDITIONS AND
GUSTY WINDS/SMALL HAIL WILL ACCOMPANY SOME OF THE THUNDERSTORMS.
SURFACE WINDS WILL BE LIGHT TO LOCALLY MODERATE WITH MODERATE SOUTH
WINDS ALOFT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....JA/LH
AVIATION.....JA
Hazardous weather outlook, Apr 20, 4:17 AM PST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
617 AM MDT TUE APR 20 2010

ORZ061>064-211215-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
617 AM MDT TUE APR 20 2010 /517 AM PDT TUE APR 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM A COLD FRONT WILL MOVE INTO SOUTHEAST
OREGON. RAIN AND HIGH ELEVATION SNOW WILL DEVELOP THIS MORNING AND
BECOME WIDESPREAD DURING THE AFTERNOON. SNOW LEVELS WILL REMAIN
ABOVE 7500 FEET. COLDER AIR WILL MOVE IN BEHIND THE FRONT TONIGHT
WITH SNOW LEVELS DROPPING TO BETWEEN 4000 AND 4500 FEET ACROSS
HARNEY AND SOUTHERN MAHLER COUNTIES. IN THESE AREAS...SNOW
ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE ON NON-PAVED SURFACES
WITH 1 TO 2 FEET POSSIBLE IN THE STEENS MOUNTAIN. SNOW LEVELS
WILL REMAIN ABOVE 7500 FEET ACROSS THE REMAINDER OF SOUTHEAST
OREGON. THOSE PLANNING TRAVEL TONIGHT...ESPECIALLY IN HARNEY
COUNTY AND SOUTHERN MALHEUR COUNTY...SHOULD BE PREPARED FOR
WINTER-LIKE CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WET WEATHER WILL CONTINUE WEDNESDAY AND THURSDAY BEFORE DRIER AIR
MOVES IN ON FRIDAY. ADDITIONAL SNOW ACCUMULATIONS ARE
POSSIBLE...ESPECIALLY IN THE STEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER IN ACCORDANCE WITH
STANDARD OPERATING PROCEDURES.

IDZ011>016-028>030-033-211215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-
617 AM MDT TUE APR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND WEST CENTRAL IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
THROUGH THIS EVENING AHEAD OF A STRONG PACIFIC SYSTEM AND COLD
FRONT. THE THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT COOLER...BREEZY...AND SHOWERY WEATHER WEDNESDAY AND
THURSDAY BEFORE DRIER AIR MOVES IN ON FRIDAY. SNOW LEVELS WILL
REMAIN ABOVE 7000 FEET ACROSS MOST OF SOUTHWEST IDAHO...EXCEPT
IN THE OWYHEE MOUNTAINS...SOUTHWEST HIGHLANDS...AND SOUTHERN TWIN
FALLS COUNTY WHERE SNOW LEVELS COULD DROP DOWN TO NEAR 5000 FEET.
SOME SNOW ACCUMULATIONS ARE LIKELY ABOVE 5000 FEET WITH UP TO A
FOOT OF SNOW POSSIBLE ABOVE 6000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER IN ACCORDANCE WITH
STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 20, 2:14 PM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
414 PM MDT TUE APR 20 2010

ORZ061-063-202300-
HARNEY OR-MALHEUR OR-
314 PM PDT TUE APR 20 2010

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN HARNEY COUNTY IN SOUTHEAST OREGON...
  AND SOUTHWESTERN MALHEUR COUNTY IN SOUTHEAST OREGON...

UNTIL 400 PM PDT/500 PM MDT/.

AT 308 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 18
MILES SOUTHEAST OF FRENCHGLEN...MOVING NORTH AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
WIND GUSTS TO 40 MPH AND RAPIDLY FALLING TEMPERATURES ARE ALSO
EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  FISH LAKE CAMPGROUND...
  MOON HILL...
  DIAMOND...
  DIAMOND CRATERS...
  AND BARTON LAKE RESERVOIR.

LAT...LON 4348 11930 4364 11880 4204 11782 4205 11827
TIME...MOT...LOC 2212Z 169DEG 35KT 4275 11860

!LRC!

The radar

The Boise radar (KCBX), 195 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harney

When
April 20, 2:30 PM PST to 3:00 PM PST
Where
Harney County, 5 mi NW of Crane to 5 mi W of Crane
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
43.471, -118.650

Harney County Sheriff Department reported 52 broken or downed power poles along state highway 78, damaged roofs, several outbuildings partially destroyed, and a mobile home blown 3 feet off the foundation.

Thunderstorm Wind, Malheur

When
April 20, 3:35 PM MST to 3:55 PM MST
Where
Malheur County, Rome State Arpt to 5 mi NNE of Rome State Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.580, -117.880

The Rome ASOS measured a wind gust of 62 MPH from the southwest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228002, 228003.